ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: SA-PO857

Carfilzomib-Associated Thrombotic Microangiopathy with Kidney Infarction Treated with Eculizumab

Session Information

Category: Glomerular Diseases

  • 1401 Glomerular Diseases: From Inflammation to Fibrosis

Authors

  • Pietrzyk, Kristen L., University of California Davis, Davis, California, United States
  • Mowrey, John, University of California Davis, Davis, California, United States
  • Beck, Natalie M., University of California Davis, Davis, California, United States
  • Jen, Kuang-Yu, University of California Davis, Davis, California, United States
  • Wiegley, Nasim, University of California Davis, Davis, California, United States
Introduction

Thrombotic microangiopathy (TMA) results from endothelial cell injury that can lead to kidney injury. Drug-induced TMA (DITMA) is a rare but serious adverse effect of certain medications, including carfilzomib, a proteasome inhibitor used for multiple myeloma (MM). Parenchymal kidney infarction is a rare and severe complication of TMA, which can lead to significant acute kidney injury (AKI). We report a case of kidney infarction with anuric AKI associated with carfilzomib use.

Case Description

A 66 yo White woman with refractory IgG lambda MM began carfilzomib-based therapy. Kidney function was stable until 6 months after starting carfilzomib, when she experienced rapid decline in urine output and AKI with a creatinine of 7.4 mg/dL (baseline 0.6 two weeks prior), with thrombocytopenia and anemia. Within 2 days she was anuric and required hemodialysis (HD). Labs showed low haptoglobin and high lactate dehydrogenase, suggesting microangiopathic hemolytic anemia. ADAMTS-13, C3, C4, E. coli Shiga-like toxins were normal. A kidney biopsy confirmed TMA with fibrin thrombi affecting glomeruli and arterioles, plus parenchymal kidney infarction. (Fig 1) Carfilzomib was discontinued. Despite a negative complement genetic panel, eculizumab was started for severe TMA. Kidney function slowly improved, and HD was discontinued after 3 months.

Discussion

DITMA can be a rare but life-threatening complication of anti-cancer therapies. Carfilzomib has been associated with TMA. Although the exact mechanism is not fully understood, it is thought that Carfilzomib causes endothelial injury leading to TMA. Management of carfilzomib- associated TMA with kidney infarction involves prompt discontinuation of the drug. In severe cases, anti-complement therapy can be considered. A high index of suspicion is needed when caring for patients on this agent, as prompt recognition and management are essential for optimal patient outcomes.